Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 77, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2005, 12:48 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2005, 12:48 PM MST (19:48 UTC)
- Expired
- Aug 23, 2005, 1:22 PM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:45 AM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 23, 9:45 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 945 AM MST TUE AUG 23 2005 .SYNOPSIS...INCREASED MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS TO MOST OF THE AREA TODAY AND INTO THIS EVENING. MOISTURE WILL DECREASE AFTER TODAY...WITH A DECREASING CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. EXPECT COOLER HIGH TEMPERATURES TODAY COMPARED WITH THE LAST SEVERAL DAYS...AND GRADUALLY INCREASING DAYTIME TEMPERATURES THROUGH THE WEEKEND. && .DISCUSSION...A SIGNIFICANT SURGE OF MOISTURE HAS ENTERED THE AREA OVERNIGHT. KFGZ SOUNDING SHOWING 0.76 INCHES PW AND NEAR 800 J/KG CAPE AND THESE VALUES ARE LIKELY INCREASED BASED ON ADVECTION FROM KPSR SOUNDING TO THE SOUTH. OTHER FEATURES OF NOTE ARE A TROUGH AXIS ALONG THE AZ/CA BORDER WITH A SHORTWAVE IMPULSE FORECAST BY GFS AND NAM TO EJECT NORTHEASTWARD DURING THE DAY TO PROVIDE DYNAMIC LIFT AND A POSSIBLE FOCUS FOR CONVECTION. 12Z GFS ADVERTISING 20-30 KT 500 MB SOUTHWEST FLOW ACROSS THE CWA WHICH SHOULD PROVIDE FOR ADEQUATE SHEAR FOR ORGANIZED CONVECTION. BEST MOISTURE WILL BE OVER MOGOLLON RIM AND SOUTHWARD...HOWEVER SEEMS LIKELY THAT BEST SHEAR MAY DEVELOP IN NORTHERN PORTIONS OF THE STATE DUE TO SHORTWAVE FEATURE. STORM MOTION WILL GENERALLY BE NORTHEASTWARD. BEST THREAT FOR HEAVY PRECIP WILL LIKELY BE NEAR THE MOGOLLON RIM AND WHITE MOUNTAINS...WHILE MORE ISOLATED CONVECTION IS EXPECTED NEAR THE UT BORDER ALTHOUGH SOME OF THE STRONGEST STORMS MAY BE IN THIS AREA. POPS HAVE BEEN RAISED TO LIKELY CATEGORY ACROSS MOST OF THE CWA AND THIS LOOKS GOOD...SO NO SHORT TERM UPDATES PLANNED. FOR TOMORROW...WILL CONSIDER INCREASING POPS AS MOISTURE LIKELY TO LINGER ACROSS THE AREA FROM TODAY. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT TSRA/SHRA BY LATE MORNING AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. THE CONVECTION IS EXPECTED TO DIMINISH THIS EVENING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && DJO/DF
Hazardous weather outlook, Aug 23, 10:00 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST TUE AUG 23 2005 AZZ004>018-037>040-240700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY NUMEROUS THUNDERSTORMS AREA EXPECTED TO DEVELOP BY MIDDAY NEAR THE MOGOLLON RIM AND WHITE MOUNTAINS...WHILE MORE ISOLATED CONVECTION IS EXPECTED NEAR THE UTAH BORDER ALTHOUGH SOME OF THE STRONGEST STORMS MAY BE IN THIS AREA. HEAVY PRECIPITATION IS THE GREATEST THREAT TODAY OVER AND NORTHEAST OF THE MOGOLLON RIM AND WHITE MOUNTAINS...WHILE HAIL UP TO 1 INCH DIAMETER IS POSSIBLE FROM ISOLATED STORMS ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRY WESTERLY FLOW WILL BRING A DECREASING CHANCE OF THUNDERSTORMS ACROSS THE AREA THROUGH THE LATTER HALF OF THE WEEK...WITH NEARLY DRY CONDITIONS EXPECTED BY THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:40 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 19 min |
| Aug 23, 2:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 18 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.